Alert archive / Indiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 20, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 1, 2002, 5:21 PM EST for Sullivan County, Indiana. It was in force for 24 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2002, 5:21 PM EST (22:21 UTC)
- Expired
- May 1, 2002, 5:45 PM EST
- In force
- 24 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
County Sullivan County, IN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 5:30 PM EST | Thunderstorm Wind 70 E | Merom, IN | |
| May 1, 5:45 PM EST | Hail 1.75 | Paxton, IN | |
| May 1, 5:45 PM EST | Thunderstorm Wind | Paxton, IN | A barn was blown down along with some large trees. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 12:45 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
| May 1, 2:30 PM EST | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1126 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 327 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIND 012221
SVRIND
INC153-012245-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
521 PM EST WED MAY 1 2002
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SULLIVAN COUNTY IN SOUTHWEST INDIANA
* UNTIL 545 PM EST
* AT 521 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER MEROM...OR ABOUT 26 MILES NORTH OF
VINCENNES...MOVING EAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SULLIVAN AT 525 PM EST
CARLISLE AT 530 PM EST
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.
A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A
BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.
LAT...LON 3894 8732 3896 8749 3899 8758 3906 8758
3909 8763 3915 8763 3913 8727
JEZ/DRTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:20 PM EST, 3 hours 1 minute earlier.
Area forecast discussion, May 1, 2:20 PM EST, 3 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 220 PM EST WED MAY 01 2002 MAIN PROBLEM TODAY IS POTENTIAL FOR SEVERE TONIGHT AND FLOOD PROBLEMS THROUGHOUT CWA. WW 194 IN EFFECT UNTIL 6PM LOCAL. ETA/AVN COMING MORE IN LINE TODAY WITH TRACK OF LOW AND POSITION OF FRONTAL BOUNDARIES. THESE TWO THINGS WILL BE FOCUS FOR CONVECTIVE AND HEAVY RAINFALL POTENTIAL TODAY AND TONIGHT. MOST STREAMS IN SRN HALF OF CWA ARE AT BANKFULL OR ABOVE AND THE REST OF THE AREA IS VERY WET SO ANY ADDITIONAL AMOUNTS WILL AGGREVATE THE SITUATION. WILL ISSUE FLOOD WATCH FOR ENTIRE CWA TO COMPENSATE. WMFNT IS PROGGED TO MOVE OVER INDIANAPOLIS LATER TONIGHT FOLLOWED BY CDFNT AFTER MIDNIGHT. CONVECTION WILL BE ONGOING LATER THIS EVENING INTO TONIGHT UNTIL SYSTEM PASSES EAST OF THE AREA. MOS NUMS ARE SIMILAR AND SEE NO REASON TO DEVIATE. .IND...FLOOD WATCH IND CWA. SALLY
In the hours before
Special weather statement, May 1, 12:11 PM EST, 5 hours 10 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-011930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1211 PM EST WED MAY 1 2002 ...THERE IS A MODERATE RISK OF SEVERE WEATHER ACROSS CENTRAL THIS AFTERNOON AND TONIGHT... A WARM FRONT ACROSS CENTRAL MISSOURI AND SOUTHWESTERN INDIANA WILL MOVE TO CENTRAL INDIANA THIS EVENING BEFORE AN AREA OF LOW PRESSURE MOVES ALONG THE FRONT TONIGHT. ONE WAVE OF THUNDERSTORMS CURRENTLY ACROSS WEST CENTRAL ILLINOIS IS EXPECTED TO MOVE ACROSS CENTRAL INDIANA AFTER 3 PM EST. LARGE HAIL WILL BE THE MAIN THREAT WITH THESE STORMS. ANOTHER ROUND OF THUNDERSTORMS SHOULD MOVE ACROSS DURING THE EVENING AND OVERNIGHT HOURS WITH DAMAGING WINDS AND ISOLATED TORNDOES THE MAIN CONCERN. THE GREATEST RISK OF SEVERE WEATHER WILL BE SOUTH OF AND INCLUDING A LINE FROM MUNCIE TO CRAWFORDSVILLE. SPOTTER ACTIVATION MAY BE REQUIRED FROM LATE AFTERNOON THROUGH EARLY THURSDAY MORNING. KOCH THERE IS A CHANCE THUNDERSTORMS WILL DEVELOP OVER INDIANAS CENTRAL COUNTIES TODAY...BUT ANY STORMS SHOULD BE RELATIVELY WEAK.
Special weather statement, May 1, 12:28 PM EST, 4 hours 53 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-011930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1228 PM EST WED MAY 1 2002 ...THERE IS A MODERATE RISK OF SEVERE WEATHER ACROSS CENTRAL THIS AFTERNOON AND TONIGHT... A WARM FRONT ACROSS CENTRAL MISSOURI AND SOUTHWESTERN INDIANA WILL MOVE TO CENTRAL INDIANA THIS EVENING BEFORE AN AREA OF LOW PRESSURE MOVES ALONG THE FRONT TONIGHT. ONE WAVE OF THUNDERSTORMS CURRENTLY ACROSS WEST CENTRAL ILLINOIS IS EXPECTED TO MOVE ACROSS CENTRAL INDIANA AFTER 3 PM EST. LARGE HAIL WILL BE THE MAIN THREAT WITH THESE STORMS. ANOTHER ROUND OF THUNDERSTORMS SHOULD MOVE ACROSS DURING THE EVENING AND OVERNIGHT HOURS WITH DAMAGING WINDS AND ISOLATED TORNDOES THE MAIN CONCERN. THE GREATEST RISK OF SEVERE WEATHER WILL BE SOUTH OF AND INCLUDING A LINE FROM MUNCIE TO CRAWFORDSVILLE. SPOTTER ACTIVATION MAY BE REQUIRED FROM LATE AFTERNOON THROUGH EARLY THURSDAY MORNING. KOCH DELETED UNWANTED INFO
Special weather statement, May 1, 12:38 PM EST, 4 hours 43 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-011930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1238 PM EST WED MAY 1 2002 ...THERE IS A MODERATE RISK OF SEVERE WEATHER ACROSS CENTRAL INDIANA THIS AFTERNOON AND TONIGHT... A WARM FRONT ACROSS CENTRAL MISSOURI AND SOUTHWESTERN INDIANA WILL MOVE TO CENTRAL INDIANA THIS EVENING BEFORE AN AREA OF LOW PRESSURE MOVES ALONG THE FRONT TONIGHT. ONE WAVE OF THUNDERSTORMS CURRENTLY ACROSS WEST CENTRAL ILLINOIS IS EXPECTED TO MOVE ACROSS CENTRAL INDIANA AFTER 3 PM EST. LARGE HAIL WILL BE THE MAIN THREAT WITH THESE STORMS. ANOTHER ROUND OF THUNDERSTORMS SHOULD MOVE ACROSS DURING THE EVENING AND OVERNIGHT HOURS WITH DAMAGING WINDS AND ISOLATED TORNDOES THE MAIN CONCERN. THE GREATEST RISK OF SEVERE WEATHER WILL BE SOUTH OF AND INCLUDING A LINE FROM MUNCIE TO CRAWFORDSVILLE. SPOTTER ACTIVATION MAY BE REQUIRED FROM LATE AFTERNOON THROUGH EARLY THURSDAY MORNING. KOCH LEFT OUT INDIANA IN HEADLINES
Local storm report, May 1, 3:43 PM EST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
343 PM EST WED MAY 01 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM 3 N VINCENNES IN .75 INCH HAIL
05/01/02 KNOX REPORTED BY STORM
SPOTTER.Local storm report, May 1, 3:48 PM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
348 PM EST WED MAY 01 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM DECKER IN 1.75 INCH HAIL
05/01/02 KNOX REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 1, 4:21 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
421 PM EST WED MAY 01 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM VINCENNES IN .5 INCH HAIL
05/01/02 KNOX REPORTED BY HAM RADIO
OPERATOR.The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 3:17 PM EST | Tornado Warning | IND | Knox | 28 min |
| May 1, 3:47 PM EST | Severe Thunderstorm Warning | IND | Daviess, Knox | 28 min |
| May 1, 5:35 PM EST | Flash Flood Warning | IND | Greene, Sullivan | 55 min |
| May 1, 5:36 PM EST | Flash Flood Warning | IND | Greene, Sullivan | 114 min |
| May 1, 5:36 PM EST | Severe Thunderstorm Warning | IND | Greene | 24 min |
| May 1, 5:51 PM EST | Severe Thunderstorm Warning | IND | Daviess, Knox, Martin | 24 min |
| May 1, 5:57 PM EST | Severe Thunderstorm Warning | IND | Greene, Lawrence | 33 min |
| May 1, 6:13 PM EST | Severe Thunderstorm Warning | IND | Martin | 17 min |
| May 1, 6:21 PM EST | Flash Flood Warning | IND | Lawrence | 54 min |
| May 1, 6:21 PM EST | Flash Flood Warning | IND | Lawrence | 114 min |
| May 1, 6:25 PM EST | Tornado Warning | IND | Lawrence | 35 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.